Sunday, July 17, 2011

gvhd update

On Thursday, I had my monthly appointment with my medical team. The GvHD remains stable with signs of improvement, but I also continue to experience painful symptoms of its treatment.

I gained quite a bit of weight since June. I'm up 8 lbs. I was 127 lbs at the previous appointment on June 16th and on Thursday, I weighed in at 138 lbs. While 138 lbs is still a little below my pre-GvHD flare-up weight, I am puffy, overweight. I look bloated which admittedly has affected my self-asteem. I own an older, wider pair of jeans that has become my go-to during this period. The weight gain is due to overeating (lots of snacking) and swelling both caused by the Budesonide, a steroid. The two topical ointments, Fluocinonide and Aclovate, are also steroids and so, are contributing factors too. Normally, I would not be eating as much as I have been and especially, making the nutritional choices that I've made. With the summer heat, ice cream has been a very common choice. I've even had McDonald's twice craving for their salty fries and golden McNuggets. For me, eating McDonald's is when all other options have been exhausted. They told me that the insatiable appetite in addition to the other symptoms of swelling, fatigue, irritability, knee pain, and lack of sleep are classic symptoms of these drugs. I should point out that besides going on shoots or taking care of errands around town, I haven't been exercising. He said I could use our stationary bike at home, but to be gentle.

Knee and shin pain in particular have been really difficult during the past several days and it has been most acute during the early morning. With regard to my knees, I've felt like a old man unable to bear his own body weight at moments.

They decided to reduce the steroids' dosages. Budesonide has been reduced to 3mg twice daily until July 27th and then, beginning on July 28th I will take only one daily. With regard to the two topical ointments, I only need to apply it once as opposed to twice like before. While tapering the Budesonide, I was told, the puffiness in my face as well as the knee pain should begin to subside. If the knee pain persists I may need to see an orthopedic specialist.

All the other meds remain the same. We asked about if there is any need for a follow-up colonoscopy-endoscopy, but there isn't, he said. The fact that the pain is gone, I can eat, and the symptoms have improved suggest the inflammation and ulcerations are gone.

In terms of reviewing how Chronic GvHD can affect the body in so many different ways, the nbmtLINK's Survivorship Guide for Bone Marrow/Stem Cell Transplant: Coping with Late Effects has proven to be a very useful resource.

I see my medical team next time on August 11th.

Touch and go is the mantra when it comes to managing GvHD.

0 Comments:

Post a Comment

<< Home